Winter Storm, Sauk
- When
- February 20, 8:00 AM CST to 11:30 PM CST
- Where
- Sauk forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.427, -89.948 (the zone’s center; the record gives no point)
Surface low pressure tracked from eastern Iowa to just south of Chicago producing a winter storm with a mixed-bag of precipitation types and wind gusts of 22 to 33 knots (25 to 34 mph) that affected South Central and Southeast Wisconsin from February 20th into early February 21st. Visibilities were reduced to around 1/2 mile.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Surface low pressure tracked from eastern Iowa to just south of Chicago producing a winter storm with a mixed-bag of precipitation types and wind gusts of 22 to 33 knots (25 to 34 mph) that affected South Central and Southeast Wisconsin from February 20th into early February 21st. Visibilities were reduced to around 1/2 mile. Only those counties bordering Illinois escaped the storm. The counties of Sauk and Columbia picked up 1/2 to 1 inch of sleet followed by several inches of snow. Maximum snow and sleet accumulations were 3 to around 7 inches, with the lower amounts in the southern portions of these counties. The greatest totals were 7.3 inches in Portage (Columbia Co.) and 7 inches in La Valle (Sauk Co.). The precipitation north of these counties was mostly snow while south of these counties most of the precipitation was freezing rain and sleet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 20, 6:19 AM CST, 1 hour 41 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
619 AM CST SUN FEB 20 2011
.TODAY AND TONIGHT...FCST CONFIDENCE MEDIUM TO HIGH
MDT TO HEAVY BAND OF PCPN OVER IA AND IL WILL OVERSPREAD SRN WI THIS
AM AS STRONG WAA/ISENTROPIC LIFT AND FRONTOGENESIS SHIFTS NORTH ON
THE NOSE OF THE LOW LEVEL JET. THE LLJ WILL INCREASE TO 50 KTS AS
STRONG LOW PRESSURE OVER THE CENTRAL HIGH PLAINS MOVES TO SRN IA BY
00Z MON. CROSS SECTIONS DEPICT STRONG SLOPING FRONTOGENESIS VERY
WELL WITH THE POTENTIAL FOR CONVECTION...WHICH IS CURRENTLY ONGOING
OVER IA.
STRONGEST WARM LAYER WITH THIS SYSTEM IS CENTERED AROUND 750-800 MB.
EVAP COOLING WILL INITIALLY ALLOW PCPN TO BE PREDOMINANTLY SNOW
EXCEPT POSSIBLY IN THE FAR SW CWA WHERE A MIX MAY BE PREVALENT FROM
THE START. MIXED PCPN WILL SPREAD NORTH TO MADISON AND MILWAUKEE BY
18Z AND CONTINUE INTO THE NEXT TIER OF COUNTIES TO THE NORTH IN THE
AFTERNOON. WARM LAYER IS SEVERAL DEGREES STRONG IN THE SRN CWA BY
AFTERNOON SO EITHER RAIN OR FREEZING RAIN DEPENDING ON SFC TEMPS
THAT WILL BE NEAR FREEZING THROUGHOUT THE DAY BUT PROBABLY A LITTLE
WARMER IN THE FAR SOUTH AND NEAR THE LAKE FROM MILWAUKEE SWD. PUT
TOTAL ICE ACCUMS OF 0.25 TO 0.50 INCHES FROM DODGE...JEFFERSON...AND
WALWORTH COUNTIES TO DUE WEST THROUGH SOUTH CENTRAL WI...WITH
AMOUNTS LESS THAN 0.25 INCHES ELSEWHERE. MEANWHILE EXPECTING 2-3
INCHES OF SNOW OVER THE SRN CWA TODAY WITH 8-9 INCHES IN THE FAR NRN
CWA THROUGH TNT.
.MONDAY...FORECAST CONFIDENCE...MEDIUM
SNOW WILL LINGER THROUGH THE DAY ON MONDAY...WITH CONTINUED BREEZY
NORTHEAST WINDS. MID AND UPPER TROUGH WILL SWING THROUGH BRINGING
THE NEEDED MOISTURE AND LIFT FOR SOME MORE ACCUMULATING SNOWFALL.
SEEING PRETTY GOOD LLVL Q VECTOR CONVERGENCE IN THE NAM AND
GFS...WITH DECENT OMEGA IN THE LOWEST 8 KFT ON MODEL SOUNDINGS. SNOW
RATIOS WILL BE ON THE RISE AS CAA KICKS IN...SO WILL NOT TAKE MUCH
QPF TO GET ANOTHER INCH OR TWO. ADDITIONALLY...NEARLY ISOTHERMAL
SOUNDING WITH THE ARRIVAL OF THE COLDER AIR PRODUCES A VERY DEEP
DENDRITE GROWTH ZONE...BETWEEN 5 AND 10 KFT MID MORNING INTO THE
AFTERNOON. WENT CONSERVATIVE WITH AROUND 2 INCHES FOR NOW...BUT
WOULD NOT BE SURPRISED IF THESE EVENTUALLY GET BUMPED UP TO THE 2-4
INCH RANGE IN MODELS CONTINUE DOWN THIS ROAD. WENT WITH AREAS OF
BLOWING SNOW THROUGH THE DAY WITH 10 TO 20 MPH WINDS EXPECTED.
SOUNDINGS SUGGEST IT COULD BE PRETTY GUSTY TOO...POSSIBLY 30 TO 35
MPH.
KEPT SOME POPS IN IN THE EVENING...MAINLY FOR THE SOUTHEAST AS THE
SYSTEM EXITS TO THE EAST. THE ECMWF AND CANADIAN ARE SLOWER PUSHING
THE LOW OUT OF HERE...AND SUGGEST SNOW COULD CONTINUE PAST MIDNIGHT.
LEANED TOWARD MORE CONSISTENT NAM AND GFS TIMING FOR NOW...GOING DRY
AFTER MIDNIGHT. WINDS WILL EASE OVERNIGHT AS HIGH PRESSURE BUILDS IN
FROM THE NORTH. TEMPS A BIT TRICKY WITH THE HIGH PUSHING MORE INTO
THE AREA WITH THE QUICKER NAM AND GFS...AND THUS COLDER TEMPS WITH
THIS SOLUTION. SIMILAR TO POPS...LEANED MORE TOWARD CONSISTENT
QUICKER SOLUTION...THOUGH KEPT TEMPS A COUPLE DEGREES MILDER THAN
GFS/NAM DUE TO POSSIBLE SLOWER CANADIAN/ECMWF.
.TUESDAY AND WEDNESDAY...FORECAST CONFIDENCE...MEDIUM
HIGH PRESSURE WILL BRING QUIET CONDITIONS ON TUESDAY...WITH TEMPS A
FEW DEGREES BELOW NORMAL. WAA RETURNS FOR WEDNESDAY...PUSHING HIGHS
BACK TO AROUND OR JUST ABOVE NORMAL. WAA MAY ALSO BRING AN INCREASE
IN CLOUDS AND MAYBE SOME LIGHT RAIN OR SNOW. MODELS SWING A WEAK
COLD FRONT THROUGH WEDNESDAY NIGHT...WITH CONTINUED LOW RAIN/SNOW
CHANCES.
.THURSDAY THROUGH SATURDAY....FORECAST CONFIDENCE...LOW
MODELS HAVE CONTINUED TO JUMP AROUND WITH LATE WEEK STORM. THERE HAS
BEEN AN OVERALL SHIFT SOUTH IN THE GFS AND ECMWF SOLUTIONS...NOW
BARELY CLIPPING SOUTHERN WISCONSIN THU/THU NIGHT. KEPT SOME CHANCE
POPS GOING THOUGH...WITH SUCH UNCERTAINTY. ADDITIONALLY...HAVE SEEN
A FEW TIMES THIS WINTER WHERE MODELS INITIALLY BRING THE STORM
HERE...THEN SHIFT SOUTH...ONLY TO EVENTUALLY COME BACK NORTH.
SO...WILL NOT ABANDON THIS STORM QUIET YET. CANADIAN MODEL ACTUALLY
BRINGS THE BRUNT OF THE SYSTEM RIGHT THROUGH SRN WI AND ABOUT A DAY
EARLIER THAN GFS/ECMWF...JUST ADDING TO THE UNCERTAINTY.
SEEMS QUIETER OVERALL LATER FRIDAY AND INTO SATURDAY...BUT SOME WEAK
WAVES AT VARIOUS TIMES IN THE MODELS...SO JUST KEPT SLIGHT CHANCE
POPS INTO THE WEEKEND. ALSO EXPECTING BELOW NORMAL TEMPS HEADING
INTO THE WEEKEND.
&&
.AVIATION...A MODERATE TO HEAVY BAND OF PRECIPITATION WILL MOVE OUT
OF IOWA AND IL INTO SRN WI THIS AM. SNOW WILL MIX WITH FREEZING RAIN
AND SLEET THIS MORNING...THEN TRANSITION TO FREEZING RAIN AT KMSN
AND KUES...OR RAIN AT KMKE AND KENW THIS AFTERNOON. DURING THE
EVENING THE PRECIPITATION WILL BECOME LIGHTER AND TEMPERATURES WILL
COOL BELOW FREEZING FOR CONTINUED FREEZING DRIZZLE OR FREEZING RAIN.
ICE ACCUMULATIONS FROM ONE QUARTER INCH TO ONE HALF INCH ARE
POSSIBLE AT KMSN WITH MUCH LESSER AMOUNTS IN FAR ERN WI. VFR
CONDITIONS EARLY THIS AM WILL TRANSITION TO IFR TO LIFR VSYBS AND
CIGS BY LATER THIS AM AND CONTINUE THROUGH MONDAY.
&&
.MARINE...A GALE WARNING IS IN EFFECT THIS AFTERNOON AND TNT FROM
WIND POINT NORTH TO SHEBOYGAN. A SMALL CRAFT ADVISORY IS IN EFFECT
FROM WIND POINT TO WINTHROP HARBOR FROM THIS AFTERNOON THROUGH
MONDAY NIGHT. STRONG LOW PRESSURE WILL TRACK FROM THE CENTRAL PLAINS
TO SOUTHERN IOWA TODAY...THEN SLOWLY EAST ACROSS ILLINOIS AND
INDIANA TONIGHT AND MONDAY. A STRONG PRESSURE GRADIENT WILL RESULT
IN BRISK ENELY WINDS DEVELOPING THIS AFTERNOON AND CONTINUING
THROUGH MONDAY NIGHT. GALE FORCE WIND GUSTS ARE EXPECTED FROM LATE
THIS AFTERNOON THROUGH TONIGHT. THE NELY WINDS AND LONG FETCH ACROSS
THE LAKE WILL GENERATE HIGH WAVES FROM THIS AFTERNOON THROUGH MONDAY
NIGHT.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER STORM WARNING UNTIL 6 PM CST MONDAY FOR WIZ062-063-
067>069.
WINTER STORM WARNING FROM 8 AM THIS MORNING TO 6 PM CST MONDAY
FOR WIZ046-047-056>058-064>066-070>072.
WINTER STORM WARNING FROM 10 AM THIS MORNING TO 6 PM CST MONDAY
FOR WIZ051-052-059-060.
LM...SMALL CRAFT ADVISORY FROM 2 PM THIS AFTERNOON TO 3 AM CST
TUESDAY FOR LMZ646.
GALE WARNING FROM 2 PM THIS AFTERNOON TO 6 AM CST MONDAY FOR
LMZ643>645.
&&
MONDAY THROUGH SATURDAY...DDV/07
TODAY/TONIGHT AND AVIATION/MARINE...GEHRING/20HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 528 AM CST SUN FEB 20 2011 WIZ046-047-051-052-056>060-062>072-211130- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 528 AM CST SUN FEB 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING IS IN EFFECT FOR THE COMBINATION OF HEAVY SNOW AND ICE ACCUMULATION. SOUTH OF A LINE FROM BARABOO TO PORT WASHINGTON...MORE ICE ACCUMULATION THAN SNOW IS EXPECTED WHILE TO THE NORTH...HEAVY SNOW ACCUMULATIONS ARE EXPECTED. REFER TO THE WINTER WEATHER MESSAGE FOR MORE INFORMATION. THE FOX RIVER NEAR NEW MUNSTER WILL CONTINUE TO RISE TODAY AND REMAIN ABOVE FLOOD STAGE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A WINTER STORM WARNING IS IN EFFECT ON MONDAY FOR SNOW...BLOWING SNOW AND REDUCED VISIBILITIES. REFER TO THE WINTER WEATHER MESSAGE FOR MORE INFORMATION. THE FOX RIVER NEAR NEW MUNSTER WILL REMAIN IN FLOOD MUCH OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SNOW AND ICE REPORTS WILL BE APPRECIATED SUNDAY AND MONDAY. LMZ643>646-211130- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 528 AM CST SUN FEB 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT A GALE WARNING IS IN EFFECT THIS AFTERNOON AND TONIGHT AS NORTHEASTERLY GUSTS REACH GALE FORCE. VERY HIGH WAVES WILL DEVELOP. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY BRISK AND GUSTY NORTHEAST WINDS WILL PREVAIL MONDAY AND MONDAY NIGHT WITH VERY HIGH WAVES. A SMALL CRAFT ADVISORY WILL BE NEEDED. BRISK NORTHERLY WINDS AND HIGH WAVES MAY OCCUR THURSDAY NIGHT AND FRIDAY AS ANOTHER WINTER STORM MAY AFFECT LAKE MICHIGAN. WWW.WEATHER.GOV/MKX GEHRING
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
757 AM CST SUN FEB 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 AM FREEZING RAIN SHULLSBURG 42.57N 90.23W
02/20/2011 U0.00 INCH LAFAYETTE WI LAW ENFORCEMENT
FREEZING RAIN MAKING ROADS SLICK. SOME SLIDE OFFS
REPORTED.
&&
PZABELThe national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286431, 286434.